Alert archive / Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 16, NWS Blacksburg, VA

June 13, 2025Amherst County, Bedford County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 13, 2025, 11:52 PM EDT for Amherst County, Bedford County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2025, 11:52 PM EDT (03:52 UTC)
Expired
Jun 14, 2025, 5:21 AM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Amherst County, VA, Bedford County, VA

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2025-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2025-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

203 
WGUS51 KRNK 140352
FFWRNK
VAC009-019-141000-
/O.NEW.KRNK.FF.W.0016.250614T0352Z-250614T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
1152 PM EDT Fri Jun 13 2025

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Amherst County in central Virginia...
  Northeastern Bedford County in south central Virginia...

* Until 600 AM EDT Saturday.

* At 1152 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts of 1 to 1.5 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Amherst...                         Big Island...
  Clifford...                        Pleasant View...
  Naola...                           Falconerville...
  Madison Heights...

This includes the following streams and drainages...
  Browns Creek, Allens Creek, Buck Branch, Falling Rock Creek, Elk 
  Creek, Dry Branch, Cox Branch and Buffalo River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3768 7902 3768 7897 3754 7890 3750 7896
      3748 7920 3745 7937 3746 7947 3753 7950
      3756 7944 3757 7943 3758 7945 3766 7935

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

EB
1 follow-up statement
787 
WGUS71 KRNK 140921
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
521 AM EDT Sat Jun 14 2025

VAC009-019-140931-
/O.CAN.KRNK.FF.W.0016.000000T0000Z-250614T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Amherst VA-Bedford VA-
521 AM EDT Sat Jun 14 2025

...FLASH FLOOD WARNING IS CANCELLED FOR AMHERST AND NORTHEASTERN 
BEDFORD COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3768 7902 3768 7897 3754 7890 3750 7896
      3748 7920 3745 7937 3746 7947 3753 7950
      3756 7944 3757 7943 3758 7945 3766 7935

$$

CB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 8:18 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 13, 8:18 PM EDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
818 PM EDT Fri Jun 13 2025

.SYNOPSIS...
A stalled frontal boundary will remain within the region through
the weekend and into next week. Several weak disturbances will
move along the boundary, resulting in scattered afternoon and
evening rain and thunderstorms through the end of next week.
Slow moving storms could cause isolated flash flooding, with
damaging wind gusts possible each day with the strongest
storms.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 800 PM EDT Friday...

Key Messages:

1) Thunderstorms will taper off after sunset this evening and
overnight.

2) Heavy rainfall under the heaviest storms could produce localized
flash flooding.

3) Expect more of the same tomorrow, as afternoon storms will
again be expected.

Scattered showers and thunderstorms have developed west of I-77 and
continue to drift east. The Piedmont has stayed mostly dry due to a
lack of forcing to initialize thunderstorms. North of I-64, storms
are more widespread, due to being closer to the front stalled to the
north. While severe weather is not expected, an isolated damaging
wind gust will be possible for the next few hours until diurnal
heating is lost and the storms begin to dissipate. Quiet weather
returns overnight with winds remaining mostly calm. This will allow
patchy fog to form Saturday morning, especially west of the Blue
Ridge where rainfall fell. A similar day is expected tomorrow,
though rain coverage is expected to increase, due to an upper-level
shortwave trough approaching the area, which will enhance lift.
Adjusted PoPs to account for current storms on radar, and slightly
increased the dewpoints to match observations. Otherwise, the
previous forecast remains on track.

Previous Discussion...

As of 130 PM EDT Friday...

A stalled frontal boundary is currently situated across northern
Virginia. A very warm and moist airmass is fully in place across
the region as southerly flow continues to increase. With lack
of any substantial shear, mainly expecting sub-severe slow
moving storms capable of marginally strong gusts and heavy
rainfall rates. As a result of the slow storm motions and high
ambient moisture, localized flooding will be possible due to
efficient rainfall rates.

Thunderstorms will gradually taper off around sunset and showers
and a few heavier downpours may continue through midnight. Areas
of fog will develop early Saturday.

Mostly cloudy start to Saturday, but should see breaks of sun by
late morning and into early afternoon. This should be sufficient
enough to result in CAPE values to climb in excess of 2000 J/kg
by the afternoon. Upper wave moving east from Kentucky will
provide better forcing, thus expecting slightly better coverage
of storms, along with the potential for a few stronger storms
through Saturday afternoon. Once again, main threat from storms
will be damaging winds and very heavy rainfall.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 200 PM EDT Friday...

Key Message:

1) Rounds of showers and thunderstorms through the period.

A stalled boundary/lee trough looks to remain across the area with
added forcing from an upper shortwave approaching from the west for
Sunday. These mechanisms in an amply moist airmass will allow for
pretty widespread showers and thunderstorms to develop. Very high
PWATs of near 1.75 to 2+ inches in place will support very efficient
precip producers and aided downdrafts with hydrometeor loading.
Localized flooding looks to be the primary threat with convection.

We lose some of the upper wave energy come Monday though maintain a
very moist column. Coverage may not be quite as widespread as Sunday
but the continued threat of showers and storms with locally heavy
rain and isolated flooding remains.

Temps look to have a limited diurnal range with near to below normal
highs and above normal lows given the moist environment.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 200 PM EDT Friday...

Key Message:

1) Precipitation chances continue daily.

CWA remains under broad SW flow aloft and a continued moist airmass
through midweek without much of any main feature moving through
other than some possible weak perturbations along the flow. This
will mean rounds of scattered convection each day with coverage
mainly increasing from diurnal heating unless any aforementioned
upper disturbance can focus pockets of enhanced forcing during other
times of the days. By later Thursday into Friday some guidance is
pegging in on an upper longwave trough and translated sfc cold
frontal passage though there are timing and strength discrepancies.

Wed and Thu high temps look to be the warmest with areas in the
Piedmont potentially hitting the 90 deg mark.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 800 PM EDT Friday...

VFR conditions are currently at all terminals this evening, despite
scattered storms across the area. Storms will continue to be
possible through around 04z area-wide as they dissipate with the
loss of daytime heating. Any showers/storms will briefly reduce
flight conditions to at least MVFR. Once the storms dissipate
overnight, VFR conditions return for a brief time as calm winds will
allow patchy fog to form, particularly for LWB, though all terminals
will see some reduction in VSBY between 06-13z. LWB will likely fall
to LIFR due to dense fog between 07-13z, with VSBY around 1/4 mile.
All terminals return to VFR conditions after 13z Saturday and remain
there through midday. Scattered storms are once again expected to
form during the afternoon, with more coverage expected, which will
cause sub-VFR conditions to occur when they impact a terminal. Winds
remain light, though any storms could bring brief gusty winds. Skies
are expected to be broken to overcast for Saturday into Saturday
night. Storms will again begin to dissipate after sunset, with a
repeat into the overnight hours with VFR conditions before patchy
fog develops early morning on Sunday.

Confidence in the above forecast is moderate.

EXTENDED AVIATION OUTLOOK...

Sunday will again see scattered to widespread showers/storms, mainly
during the afternoon, as an upper-level trough moves over the area.
When impacted by storms, terminals will drop to sub-VFR flight
conditions until they pass. After sunset, storms will weaken and
eventually dissipate overnight, with VFR conditions across most
areas. Morning fog will be possible each day into early next week,
as light winds with high moisture content will likely bring some
terminals down to IFR/LIFR conditions. The pattern remains in place
through midweek, with afternoon storm chances each day bringing sub-
VFR conditions when over any terminal.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 2 AM EDT Saturday for VAZ046-047.
NC...None.
WV...None.

&&

SYNOPSIS...BMG/JCB
NEAR TERM...BMG/JCB
SHORT TERM...AB
LONG TERM...AB
AVIATION...JCB
Hazardous weather outlook, Jun 13, 8:49 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
849 PM EDT Fri Jun 13 2025

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>045-058-059-
WVZ042>044-507-508-150100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Halifax-
Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
849 PM EDT Fri Jun 13 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Thunderstorms are currently producing very heavy rainfall and moving
very slowly, which may result in localized flash flooding before
storms dissipate overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Afternoon thunderstorms will be possible each day through next week.
These storms will be slow moving and capable of producing very heavy
rainfall, which could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ046-047-150100-
Appomattox-Buckingham-
849 PM EDT Fri Jun 13 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 13, 8:18 PM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
818 PM EDT Fri Jun 13 2025

NCZ003-019-140045-
Surry NC-Wilkes NC-
818 PM EDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SURRY AND
NORTHEASTERN WILKES COUNTIES THROUGH 845 PM EDT...

At 818 PM EDT, Doppler radar was tracking a strong thunderstorm over
Roaring Gap, or near Traphill, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elkin...
Traphill...
Mountain Park...
Stone Mountain State Park...
Pleasant Hill...
State Road...
and Benham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3635 8109 3641 8106 3641 8104 3639 8104
      3638 8103 3637 8098 3639 8098 3641 8096
      3644 8097 3644 8079 3624 8085 3624 8087
      3623 8088
TIME...MOT...LOC 0018Z 290DEG 11KT 3638 8099

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RS
Local storm report, Jun 13, 9:16 PM EDT, 2 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
916 PM EDT Fri Jun 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Flash Flood      5 WSW Rockbridge Baths  37.87N 79.50W
06/13/2025                   Rockbridge         VA   911 Call Center

            911 Call Center in Rockbridge County
            reported that Sycamore Valley Drive is
            flooded near the creek.

&&

JCB
Local storm report, Jun 13, 9:19 PM EDT, 2 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
919 PM EDT Fri Jun 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Flash Flood      4 WSW Rockbridge Baths  37.88N 79.48W
06/13/2025                   Rockbridge         VA   911 Call Center

            911 Call Center in Rockbridge County
            reported that near the intersection of
            Chestnut Grove Trail and Hackens Road near
            the adjacent creek is flooded with debris in
            the roadway.

&&

JCB
Local storm report, Jun 13, 9:21 PM EDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
921 PM EDT Fri Jun 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Rain             2 WSW Rockbridge Baths  37.89N 79.44W
06/13/2025  M4.25 Inch       Rockbridge         VA   Mesonet

            A rainfall report of 4.25 inches is reported
            at a site near Fredericksburg, VA in
            Rockbridge County. This rainfall total
            occurred within roughly the last two hours.

&&

JCB
Local storm report, Jun 13, 10:24 PM EDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1024 PM EDT Fri Jun 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     Flash Flood      4 NNW Lexington         37.84N 79.46W
06/13/2025                   Rockbridge         VA   911 Call Center

            911 Call Center in Rockbridge County, VA
            reported three water rescues in the last two
            hours along Kerrs Creek.

&&

JCB
Special weather statement, Jun 13, 11:24 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1124 PM EDT Fri Jun 13 2025

VAZ034-035-045-140430-
Amherst VA-Campbell VA-Bedford VA-
1124 PM EDT Fri Jun 13 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTHERN CAMPBELL...NORTHEASTERN BEDFORD...AND SOUTHERN AMHERST
COUNTIES AND THE CITY OF LYNCHBURG THROUGH 1230 AM EDT...

At 1124 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sedalia, or 7 miles southwest of Big Island, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lynchburg...
Bedford...
Amherst...
Concord...
Rustburg...
Big Island...
and Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3721 7886 3729 7960 3750 7956 3749 7954
      3757 7943 3760 7893 3755 7890 3755 7887
      3753 7890 3752 7889 3750 7891 3750 7895
      3749 7894 3745 7901 3743 7902 3732 7895
      3729 7895 3728 7893 3725 7892 3724 7886
TIME...MOT...LOC 0324Z 276DEG 19KT 3743 7943

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:18 PM EDTFlash Flood WarningRNKRockbridge6 hr
Jun 13, 10:20 PM EDTAreal Flood WarningRNKRockbridge5 hr
Jun 13, 10:53 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Botetourt, Craig, Rockbridge4 hr
Jun 13, 11:24 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg66 min
Jun 14, 12:17 AM EDTAreal Flood AdvisoryRNKBuckingham3 hr
Jun 14, 1:47 AM EDTFlood WatchRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Rockbridge and 3 more17 hr
Jun 14, 2:24 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville36 min
Jun 14, 3:06 PM EDTSpecial Weather StatementRNKCity of Martinsville24 min
Jun 14, 3:35 PM EDTSpecial Weather StatementRNKHalifax25 min
Jun 14, 3:56 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania64 min
Jun 14, 4:12 PM EDTSpecial Weather StatementRNKAppomattox33 min
Jun 14, 4:16 PM EDTSpecial Weather StatementRNKCity of Danville29 min
Jun 14, 4:49 PM EDTSpecial Weather StatementRNKHalifax26 min
Jun 14, 5:02 PM EDTSpecial Weather StatementRNKHalifax43 min

Nearby

Flash Flood Warnings in Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.